Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 95, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 9, 2008, 1:24 AM CDT for Labette County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2008, 1:24 AM CDT (06:24 UTC)
- Expired
- May 9, 2008, 2:19 AM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Labette County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 8, 8:08 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 090625 SVRICT KSC099-090730- /O.NEW.KICT.SV.W.0095.080509T0624Z-080509T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 124 AM CDT FRI MAY 9 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LABETTE COUNTY IN SOUTHEAST KANSAS. * UNTIL 230 AM CDT. * AT 120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS OF 60 TO 75 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES WEST OF DENNIS TO 20 MILES WEST OF ANGOLA...AND MOVING EAST AT 45 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ALTAMONT...ANGOLA...BARTLETT...CHETOPA...DENNIS...EDNA...LABETTE... MOUND VALLEY...OSWEGO. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS IS A DANGEROUS LINE OF STORMS. SEEK A STURDY SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR IN A BASEMENT. STAY AWAY FROM WINDOWS. LAT...LON 3699 9552 3738 9551 3738 9507 3700 9506 TIME...MOT...LOC 0624Z 280DEG 39KT 3732 9561 3699 9576 $$ CARUSO
2 follow-up statements
000 WWUS53 KICT 090645 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 145 AM CDT FRI MAY 9 2008 KSC099-090730- /O.CON.KICT.SV.W.0095.000000T0000Z-080509T0730Z/ LABETTE KS- 145 AM CDT FRI MAY 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LABETTE COUNTY UNTIL 230 AM CDT... AT 141 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOUND VALLEY TO 6 MILES SOUTH OF ANGOLA...MOVING EAST AT 45 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR ALTAMONT BY 150 AM CDT. NEAR BARTLETT BY 200 AM CDT. NEAR OSWEGO BY 205 AM CDT. NEAR CHETOPA BY 210 AM CDT. THE TOWNS OF ANGOLA AND LABETTE ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3699 9552 3738 9551 3738 9507 3700 9506 TIME...MOT...LOC 0645Z 280DEG 39KT 3720 9536 3700 9544 $$ CARUSO
000 WWUS53 KICT 090719 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 219 AM CDT FRI MAY 9 2008 KSC099-090729- /O.CAN.KICT.SV.W.0095.000000T0000Z-080509T0730Z/ LABETTE KS- 219 AM CDT FRI MAY 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY HAS BEEN CANCELLED... AT 218 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3699 9552 3738 9551 3738 9507 3700 9506 TIME...MOT...LOC 0719Z 280DEG 39KT 3713 9491 3694 9499 $$ CARUSO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:42 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 8, 11:42 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1142 PM CDT THU MAY 8 2008 .UPDATE... && .AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU LINEAR COMPLEX OF T-STORMS MOVING THRU S-CNTRL KS AS OF 0530Z...WILL TRANSLATE EWD ACROSS THE FLINT HILLS AND SERN KS OVERNIGHT AFFECTING CNU TAF SITE BETWEEN 08Z-12Z. WIND GUSTS OF 30-35 KT POSSIBLE AS THIS LINE OF STORMS MOVES THRU. OTHERWISE...AREAS OF MVFR CIGS POSSIBLE ACROSS MUCH OF CENTRAL/SOUTH CENTRAL KS BEHIND THE AREA OF CONVECTION INTO THE EARLY AM HOURS. CLOUDS SHOULD BREAK/DISSIPATE BY LATE MORNING LEAVING VFR CONDITIONS FOR REST OF FORECAST VALID PERIOD. JMC && PREV DISCUSSION... /ISSUED 308 PM CDT THU MAY 8 2008/ DISCUSSION... FORECAST CONCERNS...SEVERE POTENTIAL WITH CONVECTIVE COMPLEX TONIGHT...THEN WEEKEND FORECAST. THE ANTICIPATED CONVECTIVE EPISODE FOR LATE THIS EVENING AND OVERNIGHT HAS COMMENCED OUT ACROSS THE CENTRAL HIGH PLAINS AT MID-AFTERNOON. RATHER HIGH CONFIDENCE IN THE TONIGHT FORECAST WITH GOOD AGREEMENT IN SHORT TERM AND MESO MODELS...IN TAKING MESOSCALE SYSTEM ACROSS MUCH OF THE FORECAST AREA. DESPITE THE MODEST ELEVATED CAPE VALUES AROUND 750 J/KG AFTER DARK...THE IMPRESSIVE 1-6KM LAYER BULK SHEAR WHICH TRANSLATES EASTWARD WITH THE EXPECTED CONVECTION AND ASSOCIATED MID/UPPER LEVEL SHORTWAVE...WILL BE SUFFICIENT FOR ORGANIZED SEVERE WEATHER/DAMAGING WIND/HAIL EVENT. MODEL CONSENSUS SUGGESTS ACTIVITY WILL ARRIVE IN THE RUSSELL AND GREAT BEND AREA BETWEEN 02-03Z...THEN ALONG THE TURNPIKE BY 05-06Z. WILL INSERT SEVERE WORDING IN THESE AREAS PRIOR TO 06Z. EXPECT MORE MARGINALLY SEVERE...MAINLY STRONG...STORMS POST MIDNIGHT AS CONVECTION AFFECTS AREAS EAST OF THE TURNPIKE. AFTER BRIEF RESPIT ON FRIDAY...CHANCES FOR CONVECTION WILL RETURN ON SATURDAY...AS A MORE VIGOROUS UPPER TROF DROPS SOUTHEAST ACROSS THE NORTHERN ROCKIES AND ACROSS THE PLAINS. TIMING OF THE SURFACE COLD FRONT WILL REMAIN KEY TO POTENTIAL FOR ANY SEVERE WEATHER...MAINLY ACROSS SOUTHEAST KANSAS. SHEAR PROFILES MORE THAN ADEQUATE...THOUGH BEST INSTABILITY LOOKS TO RESIDE JUST SOUTH OF THE BORDER ACROSS NORTHEAST OKLAHOMA. OTHERWISE DRIER AND COOLER FOR MOTHERS DAY ON SUNDAY. FOR THE OUTER PERIODS...WHILE REMAINING A BIT DIFFERENT IN THE DETAILS/TIMING...THE MEDIUM RANGE MODELS SUGGEST ANOTHER UPPER TROF TO AFFECT THE AREA BY TUESDAY INTO WEDNESDAY. WILL CONTINUE WITH MODEST CHANCE POPS TUESDAY...LINGERING SOUTHEAST INTO EARLY WEDNESDAY. DECENT COOLING POTENTIAL BEHIND FRONT FOR MID-WEEK. DARMOFAL AVIATION... 18Z TAFS...WHILE VFR CONDITIONS WILL CONTINUE FOR MUCH OF THE REST OF THE AFTERNOON IN CENTRAL KANSAS AND INTO THE EVENING IN SOUTH CENTRAL AND SOUTHEAST KANSAS...A LINE OF THUNDERSTORMS IS GOING TO MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT. FOR NOW WILL KEEP THE VCTS UNTIL WE HAVE A BETTER IDEA WHEN THE THUNDER WILL AFFECT EACH TAF SITE. IFR CEILINGS WILL LIKELY CONTINUE BEHIND THE THUNDERSTORMS INTO THE MORNING HOURS. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 71 52 70 / 80 10 10 50 HUTCHINSON 52 70 49 67 / 90 10 10 50 NEWTON 53 68 50 68 / 80 10 10 50 ELDORADO 54 70 50 68 / 80 20 10 50 WINFIELD-KWLD 55 72 51 72 / 70 10 10 50 RUSSELL 50 70 50 64 / 90 10 20 50 GREAT BEND 51 70 51 65 / 90 10 10 50 SALINA 52 69 50 66 / 90 10 20 50 MCPHERSON 52 69 50 67 / 80 10 10 50 COFFEYVILLE 56 72 51 75 / 60 20 10 50 CHANUTE 55 69 50 70 / 70 30 10 50 IOLA 54 68 49 69 / 80 30 10 50 PARSONS-KPPF 56 71 51 73 / 60 20 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 8, 7:34 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 734 PM CDT THU MAY 8 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 734 PM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID-EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS A GOOD PORTION OF CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE DAMAGING STRAIGHT-LINE WINDS TO 70 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS BY MID EVENING...AND MOVE EAST ACROSS MUCH OF THE AREA TONIGHT. ALTHOUGH SEVERE WEATHER WILL BECOME LESS LIKELY LATE TONIGHT...A FEW STRONG STORMS WILL BE POSSIBLE AS THE COMPLEX MOVES INTO SOUTHEASTERN KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR LINGERING STORMS ACROSS SOUTHEAST KANSAS EARLY FRIDAY MORNING...WITH A SLIGHT CHANCE FOR STORMS NORTH OF I-70 IN CENTRAL KANSAS LATE FRIDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH A LOCALLY STRONG STORM WITH SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT. A BETTER CHANCE FOR THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA ON SATURDAY INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR A FEW SEVERE STORMS IN SOUTHEAST KANSAS...MAINLY SATURDAY AFTERNOON AND EVENING...WITH A FEW STRONG STORMS POSSIBLE ACROSS THE REST OF THE AREA. THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY INTO EARLY WEDNESDAY ACROSS MUCH OF THE AREA. STRONG STORMS CANNOT BE RULED OUT. PLEASE CHECK BACK FOR LATER FORECASTS AND OUTLOOKS ON THE POTENTIAL FOR ANY SEVERE WEATHER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM MID-EVENING INTO THE EARLY OVERNIGHT HOURS ACROSS PART OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/KED
In the hours before
Local storm report, May 9, 12:14 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 AM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND GST STROTHER FIELD AIRPORT 37.16N 97.03W
05/08/2008 M59 MPH COWLEY KS ASOS
&&
RECSpecial weather statement, May 9, 12:34 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1234 AM CDT FRI MAY 9 2008 KSZ053-069-070-094-090600- BUTLER-CHASE-ELK-GREENWOOD- 1234 AM CDT FRI MAY 9 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...CHASE...ELK AND GREENWOOD COUNTIES... AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CASSODAY TO LATHAM...AND MOVING EAST AT 35 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Local storm report, May 9, 12:38 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1238 AM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST CEDAR VALE 37.11N 96.50W
05/09/2008 E60 MPH CHAUTAUQUA KS LAW ENFORCEMENT
QUARTER SIZE HAIL
&&
RECLocal storm report, May 9, 12:54 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 AM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM TSTM WND GST CHAUTAUQUA 37.02N 96.18W
05/09/2008 M63 MPH CHAUTAUQUA KS LAW ENFORCEMENT
GOLF BALL SIZE HAIL
&&
RECLocal storm report, May 9, 12:55 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1255 AM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM TSTM WND GST SEDAN 37.13N 96.18W
05/09/2008 M63 MPH CHAUTAUQUA KS LAW ENFORCEMENT
GOLF BALL SIZE HAIL
&&
RECSpecial weather statement, May 9, 1:05 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 105 AM CDT FRI MAY 9 2008 KSZ070-094-090645- ELK-GREENWOOD- 105 AM CDT FRI MAY 9 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELK AND GREENWOOD COUNTIES... AT 103 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF EUREKA TO SEVERY...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:48 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 57 min |
| May 8, 9:40 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 8, 11:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 48 min |
| May 9, 12:24 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 53 min |
| May 9, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 62 min |
| May 9, 7:17 AM CDT | Areal Flood Warning | ICT | Marion | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.